Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 101, NWS Aberdeen, SD

July 24, 2000Spink County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2000, 8:14 PM CDT for Spink County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2000, 8:14 PM CDT (01:14 UTC)
Expired
Jul 24, 2000, 9:00 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 8:48 PM CDTHail 0.75Tulare, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2855 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 250114
SVRABR
SDC115-250200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
814 PM CDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SPINK COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 900 PM CDT

* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTHEAST OF ASHTON...OR ABOUT 10 MILES
  NORTH OF REDFIELD...MOVING SOUTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHTON AROUND 825 PM CDT
  FRANKFORT...REDFIELD AROUND 900 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$

LAT...LON 4505 9834 4501 9860 4483 9853 4487 9826
HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:50 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jul 24, 3:50 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
350 PM CDT MON JUL 24 2000

VERY UNSTABLE CONDITIONS ARE INDICATED BY SATELLITE AND MSAS ACROSS
MUCH OF THE SOUTHERN AND EASTERN PART OF THE CWA LATE THIS
AFTERNOON. RADAR AND SATELLITE BEGINNING TO SHOW SOME DEVELOPMENT
ALONG THE COLD FRONT EXTENDING ACROSS C SD. THEREFORE...IT STILL
LOOKS LIKE THERE IS A GOOD CHANCE OF TSRAS ACROSS NE SD AND WC MN
THROUGH THE EVENING HOURS. NC SD SHOULD REMAIN DRY TONIGHT AS THEY
WILL BE BEHIND THE COLD FRONT. OTHERWISE...SKIES TONIGHT SHOULD BE
MOSTLY CLEAR AS S TO SW WINDS BECOME NW. MUCH DRIER AIR WILL MOVE IN
BEHIND FRONT TONIGHT. ON TUES...LOWER HUMIDITY...MOSTLY SUNNY SKIES
AND NW WINDS SHOULD PREVAIL UNDER HIGH PRES. ALTHOUGH...THE MODELS
SHOW A 50H S/W SLIDING OVER NE SD AND WC MN LATE IN THE AFTN AND
EVENING WITH A WK COLD FRONT MOVING THROUGH. DESPITE LOWER
DWPTS...THIS FRONT MAY SET OFF SOME WDLY SCT SHRAS AND TSRAS ACROSS
NE SD AND WC MN. HIGHS ON TUES SHOULD BE MOSTLY IN THE 80S ACROSS
THE CWA. FOR TUESDAY NIGHT...SKIES WILL CLEAR AS WK SFC BOUNDARY
MOVES THROUGH...THE SUN SETS AND SFC HIGH PRES BUILDS IN. ON
WED...EXPECT MOSTLY SUNNY SKIES UNDER HIGH PRES WITH SLIGHTLY WARMER
TEMPS OUT WEST.

...EXTENDED DISCUSSION...
THE PATTERN FOR THE LATTER PART OF THE WEEK LOOKS SIMILAR ON ALL THE
MODELS. THE STRONG UPPER LEVEL RIDGE REMAINS OVER THE SOUTHWESTERN
PART OF THE COUNTRY WITH SHORTWAVES RIDING OVER THE TOP OF IT AND
INTO THE NORTHERN PLAINS...WHILE A LOW PRESSURE TROUGH AT THE
SURFACE REMAINS STATIONARY OVER THE ROCKIES. THE MODELS DO DIFFER
SOME ON WHEN THE MOST FAVORED TIME FOR PRECIP WILL BE...BUT TRYING
TO TIME IT LOOKS ALMOST IMPOSSIBLE AT THIS POINT. MRF AND CANADIAN
DO AGREE THAT OF THE THREE DAYS...THURSDAY IS THE MOST LIKELY TO BE
DRY...SO WILL WORD THAT WAY AND PUT IN SHOWERS AND THUNDERSTORMS FOR
FRIDAY AND SATURDAY. FMR TEMPS CONTINUE TO BE RIGHT AROUND
NORMAL...WITH AN INDICATION OF JUST A BIT OF A COOL DOWN FRIDAY AND
SATURDAY WITH THE POTENTIAL FOR RAIN.

.ABR...NONE

MOHR

N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:27 PM CDTSevere Thunderstorm WarningABRSpink48 min
Jul 24, 7:34 PM CDTSevere Thunderstorm WarningABRFaulk26 min
Jul 24, 7:50 PM CDTSevere Thunderstorm WarningABRHand40 min
Jul 24, 8:08 PM CDTTornado WarningABRHand37 min
Jul 24, 8:46 PM CDTSevere Thunderstorm WarningABRHand59 min
Jul 24, 8:58 PM CDTSevere Thunderstorm WarningABRHyde32 min
Jul 24, 10:48 PM CDTSevere Thunderstorm WarningABRHand27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.